Massachusetts, 2014Flash Flood in Massachusetts, August 13, 2014
August 13, 2014 · NWS ALY · 1 event in 1 county or zone
An area of low pressure moved up the eastern seaboard along a stalled frontal boundary during the morning on Wednesday, August 13th. This system, aided by plenty of moisture off the Atlantic Ocean, produced heavy rain for several hours over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved up the eastern seaboard along a stalled frontal boundary during the morning on Wednesday, August 13th. This system, aided by plenty of moisture off the Atlantic Ocean, produced heavy rain for several hours over the region. Although extremely heavy rainfall fell just south of the area over Long Island, the rain was heavy enough in a short period of time to lead to flash flooding in southern Berkshire County during the late morning hours, with one road impassable due to high water. Once the rain ended, water quickly receded across the area by around noon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 10:19 AM EST, 21 minutes earlier.
Area forecast discussion, Aug 13, 10:19 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1119 AM EDT WED AUG 13 2014
.SYNOPSIS...
RAIN WILL TAPER TO SHOWERS AND SCATTERED THUNDERSTORMS DURING THIS
AFTERNOON...AS LOW PRESSURE MOVES INTO NORTHERN NEW ENGLAND. AN
UPPER LEVEL LOW WILL THEN LINGER ACROSS SOUTHEAST CANADA...KEEPING
SOMEWHAT COOL AND UNSETTLED CONDITIONS THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1115 AM EDT...LOW PRESSURE WAS DEVELOPING OVER WESTERN
LI...WHILE THE OCCLUDED FRONTAL BOUNDARY IS LOCATED FROM JUST W OF
KRME...TO NW OF KBGM.
A BAND OF MODERATE-HEAVY RAIN...WITH EVEN SOME EMBEDDED
THUNDERSTORMS...CONTINUES TO TRANSLATE NORTH/NORTHEAST ACROSS NW
CT...THE BERKSHIRES...AND SOUTHERN VT. RAINFALL RATES OF UP TO ONE
INCH PER HOUR ARE OCCURRING WITHIN THE HEAVIEST PORTION OF THIS
BAND. WILL KEEP THE FLASH FLOOD WATCH FOR THIS AREA...AS THE
POSSIBILITY OF ISOLATED FLASH FLOODING FROM THESE RAINFALL RATES
WILL CONTINUE.
FURTHER N AND W...BANDS OF LIGHT TO MODERATE RAIN CONTINUE...WITH
THE MOST PERSISTENT BAND EXTENDING FROM SCHOHARIE CO...TO NEAR
SARATOGA...AND INTO THE LAKE GEORGE REGION...WITH OTHER BANDS
ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY. SOME BREAKS IN THE
RAIN CONTINUE ACROSS THE CAPITAL REGION.
OVER THE NEXT 1-3 HOURS...THE AREA OF HEAVY RAIN SHOULD CONTINUE
TO LIFT NNE...OUT OF NW CT AND THE BERKSHIRES BY 12-1 PM...AND OUT
OF SE VT BY 2 AM. FURTHER S AND W...SHOWERS AND AREAS OF DRIZZLE
WILL PERSIST THROUGH THIS AFTERNOON. SOME LOCALLY HEAVY DOWNPOURS
COULD STILL OCCUR...ESP AS THE OCCLUDED FRONT APPROACHES FROM THE
W.
ALSO...STILL CAN NOT RULE OUT SOME SPOTTY THUNDERSTORMS.
HOWEVER...GIVEN THE FAIRLY EXTENSIVE LOW CLOUD COVER IN PLACE...IT
APPEARS THAT THE THREAT FOR STRONG/ISOLATED SEVERE THUNDERSTORMS
SHOULD REMAIN LOW. WILL HAVE TO WATCH FOR ANY MORE PROLONGED
BREAKS IN THE CLOUDS TO DEVELOP...WHICH IF THEY DO...COULD CREATE
GREATER INSTABILITY...AND STRONGER THUNDERSTORM DEVELOPMENT.
STILL EXPECT MAX TEMPS TO REACH THE LOWER/MID 70S BY LATE
AFTERNOON IN MOST VALLEY AREAS...WITH POSSIBLY SOME UPPER 70S
ACROSS THE MID HUDSON VALLEY. MAX TEMPS SHOULD HOLD IN THE
LOWER/MID 60S ACROSS MUCH OF THE SOUTHERN ADIRONDACKS...AND SOME
HIGHER ELEVATIONS ACROSS WESTERN NEW ENGLAND.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT-THU NT...AS THE MAIN OCCLUDED FRONT MOVES PAST...THE THREAT
FOR SHOWERS WILL GRADUALLY DIMINISH THIS EVENING FROM SW TO NE.
HOWEVER...THE COMBINATION OF COOL AIR ALOFT...CYCLONIC FLOW...AND
WEAK PIECES OF ENERGY POTENTIALLY ROTATING AROUND THE SOUTHERN
PERIPHERY OF THE CLOSED LOW NORTH OF THE GREAT LAKES SHOULD PROMOTE
THE CHANCES FOR SHOWERS ACROSS THE SOUTHERN ADIRONDACKS...AND
OCCASIONALLY INTO THE MOHAWK VALLEY AND LAKE GEORGE/SARATOGA REGIONS
AND SOUTHERN VT...WITH MORE LIMITED ACTIVITY EXPECTED FURTHER SOUTH
AND EAST WHERE MORE LOW LEVEL DOWNSLOPING AND SLIGHTLY WARMER TEMPS
ALOFT WILL REMAIN. SO...WILL KEEP CHC POPS FOR NORTHERN AREAS...WITH
SLIGHT CHC POPS OR LESS FURTHER SOUTH. TEMPS WILL FALL INTO THE
UPPER 40S TO MID 50S TONIGHT. THU MAX TEMPS SHOULD REACH 70-75 IN
MOST VALLEYS...BUT ONLY REACH THE 60S ACROSS MOST HIGHER ELEVATION
AREAS. LOWS THURSDAY NIGHT WILL BE IN THE MID 40S TO MID 50S.
ON FRIDAY THE COLD POOL WILL PERSIST WITH A GOOD CHANCE FOR SHOWERS
OVER THE ADIRONDACKS...WITH SLIGHT CHANCE OR LESS ELSEWHERE. HIGHS
WILL BE IN THE 60S OVER THE HIGHER ELEVATIONS...AND 70 TO 75 IN THE
VALLEYS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PERIOD STARTS OUT FRIDAY NIGHT WITH AN UPPER LEVEL CLOSED LOW
LIFTING NORTHWARD THROUGH QUEBEC...AS CYCLONIC FLOW REGIME BECOMES
MORE NEUTRAL ACROSS OUR REGION. STILL RELATIVELY FAST FLOW ALOFT
INTO SATURDAY...WITH A POSSIBLE DISTURBANCE QUICKLY APPROACHING FROM
THE GREAT LAKES. MOST OF THE DAY LOOKS DRY WITH INCREASING AFTERNOON
CLOUDS. WILL INCREASE POPS ACROSS THE REGION SATURDAY NIGHT INTO
SUNDAY...AS A SHORT WAVE TROUGH MOVES THROUGH. WILL ONLY MENTION
SLIGHT CHANCE OF THUNDER ON SUNDAY...AS FORECAST INSTABILITY LOOKS
RATHER LIMITED. TEMPERATURES CONTINUE BELOW NORMAL THROUGH THE
WEEKEND.
A NORTHWEST FLOW REGIME LOOKS TO SET UP IN WAKE OF SUNDAY/S TROUGH
PASSAGE...WITH A RIDGE BUILDING UPSTREAM OVER THE GREAT LAKES. THIS
PATTERN SHOULD KEEP OUR REGION DRY MONDAY AND TUESDAY. TEMPERATURES
SHOULD MODERATE BACK TO NORMAL WITH INCREASING SUNSHINE. ANOTHER
UPPER LEVEL LOW ADVANCING EASTWARD ACROSS THE MIDWEST AND OHIO
VALLEY BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE
MID WEEK PERIOD.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA
TODAY BRINGING WIDESPREAD RAINFALL AND GENERALLY POOR FLYING
CONDITIONS. RAIN IS FINALLY DEVELOPING ACROSS THE AREA AND WILL
CONTINUE THROUGH MUCH OF THE MORNING. MAINLY MVFR CONDITIONS WILL
OCCUR BUT WILL MENTION A TEMPO FOR IFR AT KPSF THIS MORNING INTO
EARLY AFTERNOON.
STEADY RAIN IS GENERALLY EXPECTED TO END FROM WEST TO EAST BY
AROUND 15Z-17Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS
THEREAFTER. CONDITIONS WILL SLOWLY IMPROVE TO MVFR THEN VFR BY
LATER IN THE DAY WHEN SOME DRIER AIR STARTS TO WORK IN. THERE WILL
BE A BRIEF WINDOW DURING THE AFTERNOON WHEN THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY IF SOME BREAKS IN THE CLOUDS DEVELOP. WILL
MENTION VCSH FOR NOW SINCE CONFIDENCE IS LOW. VFR CONDITIONS
EXPECTED TO PREVAIL THIS EVENING.
WILL CONTINUE TO MENTION LOW LEVEL WIND SHEAR AT KPSF UNTIL AROUND
13Z...WHEN THE LOW LEVEL SOUTHERLY JET WILL THEN SHIFT EAST OF THE
REGION. SURFACE WINDS WILL BE SOUTHEAST AROUND 5-10 KT THEN BECOMING
WEST-NORTHWEST LATER THIS AFTERNOON.
OUTLOOK...
THURSDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS ACROSS THE REGION THROUGH TODAY...
THE COMBINATION OF A LOW PRESSURE SYSTEM LOCATED NORTH OF THE GREAT
LAKES...AND A SECONDARY LOW DEVELOPING ALONG THE NEW JERSEY
COAST...WILL BRING A WIDESPREAD SOAKING RAINFALL TO THE REGION
THROUGH EARLY AFTERNOON. RAIN WILL TAPER TO SHOWERS AND SCATTERED
THUNDERSTORMS DURING THIS AFTERNOON. THE LOW WILL MOVE INTO NORTHERN
NEW ENGLAND BY THIS EVENING...BUT AN UPPER LEVEL LOW WILL LINGER
ACROSS SOUTHEAST CANADA...KEEPING SOMEWHAT COOL AND UNSETTLED
CONDITIONS THROUGH THE END OF THE WEEK.
RAIN...HEAVY AT TIMES...WILL FALL ACROSS THE REGION THROUGH AROUND
MIDDAY AS A BAND OF RAIN ASSOCIATED WITH A FRONTAL BOUNDARY CROSSES
THE REGION FROM WEST TO EAST. TOTAL RAINFALL AMOUNTS ASSOCIATED WITH
THIS BAND OF RAIN MAY REACH ONE TO TWO INCHES.
&&
.HYDROLOGY...
RAIN...HEAVY AT TIMES...WILL FALL ACROSS THE REGION THROUGH AROUND
MIDDAY AS A BAND OF RAIN ASSOCIATED WITH A FRONTAL BOUNDARY CROSSES
THE REGION FROM WEST TO EAST. TOTAL RAINFALL AMOUNTS ASSOCIATED WITH
THIS BAND OF RAIN MAY REACH ONE TO TWO INCHES AND CAUSE LOCALIZED
URBAN AND SMALL STREAM FLOODING. HOWEVER...AN AREA OF TORRENTIAL
RAIN WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR THAT WAS OVER
LONG ISLAND AS OF 400 AM...WILL LIKELY PASS TO THE SOUTH AND EAST OF
THE FLASH FLOOD WATCH AREA THIS MORNING. AS A RESULT...THE THREAT OF
FLASH FLOODING WILL BE REDUCED IF THIS AREA OF TORRENTIAL RAIN
REMAINS TO THE SOUTH AND EAST OF THE FORECAST AREA. WAS NOT
CONFIDENT ENOUGH EARLY THIS MORNING TO DROP ANY PORTION OF THE FLASH
FLOOD WATCH AREA...BUT IF THE CURRENT RADAR TRENDS CONTINUE...THEN
PORTIONS OR ALL OF THE FLASH FLOOD WATCH MAY NEED TO BE CANCELLED
EARLY. THE ONLY OTHER FLOODING THREAT THAT WILL NEED TO BE MONITORED
IS THE POTENTIAL FOR ADDITIONAL CONVECTION WITH HIGH RAINFALL RATES
TO FORM THIS AFTERNOON ALONG AND BEHIND THE FRONTAL BOUNDARY.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...NONE.
MA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MAZ001-025.
VT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VTZ013>015.
&&
SYNOPSIS...GJM
NEAR TERM...KL/GJM
SHORT TERM...GJM
LONG TERM...JPV
AVIATION...KL/JPV
FIRE WEATHER...GJM
HYDROLOGY...GJMHazardous weather outlook, Aug 13, 9:17 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1017 AM EDT WED AUG 13 2014
VTZ013>015-141100-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1017 AM EDT WED AUG 13 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY...MAINLY
THROUGH MID AFTERNOON...AS A FRONTAL SYSTEM MOVES EAST.
THUNDERSTORMS SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT
15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING...OR RAINFALL
AMOUNTS GREATER THAN 2 INCHES TO THE NATIONAL WEATHER SERVICE VIA
THE SEVERE WEATHER REPORT FORM ON THE INTERNET...FACEBOOK OR
TWITTER...OR VIA PHONE.
NYZ032-033-038>043-047>054-082>084-141100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
1017 AM EDT WED AUG 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...THE LAKE GEORGE SARATOGA
REGION...SCHOHARIE VALLEY...AND GREATER CAPITAL DISTRICT OF EAST
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY...MAINLY
THROUGH MID AFTERNOON...AS A FRONTAL SYSTEM MOVES EAST.
THUNDERSTORMS SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT
15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ001-013-MAZ001-025-141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-
1017 AM EDT WED AUG 13 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
WESTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY THROUGH MID
AFTERNOON AS A FRONTAL SYSTEM MOVES EAST. SOME OF THE
THUNDERSTORMS MAY CONTAIN LOCALLY GUSTY WINDS...AND SMALL HAIL.
THUNDERSTORMS SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT
15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING...OR RAINFALL
AMOUNTS GREATER THAN 2 INCHES TO THE NATIONAL WEATHER SERVICE VIA
THE SEVERE WEATHER REPORT FORM ON THE INTERNET...FACEBOOK OR
TWITTER...OR VIA PHONE.
NYZ058>061-063>066-141100-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
1017 AM EDT WED AUG 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST
CATSKILLS...MID HUDSON VALLEY AND SOUTHERN TACONICS OF EAST
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY THROUGH MID
AFTERNOON AS A FRONTAL SYSTEM MOVES EAST. SOME OF THE
THUNDERSTORMS MAY CONTAIN LOCALLY GUSTY WINDS...AND SMALL HAIL.
THUNDERSTORMS SHOULD MOVE FROM THE WEST...TOWARD THE EAST AT
15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Berkshire
- When
- August 13, 10:40 AM EST to 11:43 AM EST
- Where
- Berkshire County, 1.33 mi WNW of Ashley Falls to 1.31 mi NW of Ashley Falls
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -73.352
Cooper Hill Road at Rannapo Road in Ashley Falls was impassable due to flash flooding from heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, August 13, 2014$35 million · 25 events
- Flash Flooding in Maine, August 13 to 14, 2014$1.1 million · 4 events
- Flash Flooding in Maine, August 13 to 14, 2014$125,000 · 3 events
- Hail and Damaging Winds in Texas, August 13, 2014$90,000 · 56 kt wind · 7 events
- Flash Flooding in Maine, August 13 to 14, 2014$100,000 · 2 events
- Flash Flood in Maine, August 13 to 14, 2014$100,000 · 1 event
- Flash Flooding in New Hampshire, August 13, 2014$50,000 · 2 events
- Flash Flooding in Maine, August 13 to 14, 2014$50,000 · 2 events
- Flash Flooding and Hail in Nevada, August 13, 2014$29,000 · 1.25 in hail · 11 events
- Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014$17,000 · 7 events
- Flash Flooding and Coastal Flood in Rhode Island, August 13, 2014$20,000 · 3 events
- Heavy Rain in New Mexico, August 13, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534385.